Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 272, NWS Lincoln, IL

August 3, 2003Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2003, 9:04 PM CDT for Macon County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 9:04 PM CDT (02:04 UTC)
Expired
Aug 3, 2003, 10:00 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Macon County, IL

The radar

The Lincoln radar (KILX), 39 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS53 KILX 040204
SVRILX
ILC115-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
904 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF FORSYTH...OR ABOUT 11
  MILES SOUTHWEST OF CLINTON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORSYTH
  OREANA
  DECATUR

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4002 8913 3977 8892 3984 8878 4004 8888

$$

HALL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:53 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 3, 8:53 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
853 PM CDT SUN AUG 3 2003

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER THE SOUTHERN
TIP OF LAKE MICHIGAN. ALOFT...VIGOROUS UPPER LOW WAS SPINNING OVER
THE UPPER GREAT LAKES REGION...WITH A STRONG WAVE PIVOTING AROUND
THE LOW THROUGH CENTRAL ILLINOIS. THIS WAVE AND DIURNAL HEATING HAVE
COMBINED TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
FORECAST AREA THIS EVENING. WITH THE LOSS OF DIURNAL HEATING AND THE
EXITING OF THE WAVE INTO INDIANA...SHOWERS AND STORMS SHOULD
CONTINUE TO BE ON THE WANE OVER THE NEXT FEW HOURS. GOING FORECAST
HAS THIS SCENARIO HANDLED WELL AND NO ADDITIONAL GRID/ZONE UPDATE IS
REQUIRED AT THIS TIME.

.ILX...NONE.

BAK
Hazardous weather outlook, Aug 3, 2:30 PM CDT, 6 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY
COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL IGNITE SCATTERED
THUNDERSTORMS ONCE AGAIN. THE PRIMARY THREAT WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON AND TONIGHT WILL BE LARGE
HAIL...DAMAGING WINDS...HEAVY RAINFALL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND
SOUTHEAST ILLINOIS ON MONDAY. AT THIS TIME...NO ORGANIZED SEVERE
WEATHER THREAT IS ANTICIPATED ON MONDAY. THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE LATE TUESDAY INTO WEDNESDAY AS A FRONTAL
SYSTEM APPROACHES CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY ONCE AGAIN BE REQUIRED THIS AFTERNOON AND
TONIGHT. THE BEST AREA FOR ORGANIZED SEVERE WEATHER WILL BE ALONG
AND EAST OF INTERSTATE 55. ALSO...THE BEST TIME FOR SEVERE WEATHER
WILL BE MAINLY FROM 200 PM TO 1000 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

In the hours before

Special weather statement, Aug 3, 6:11 PM CDT, 2 hours 53 minutes before
ILZ066>068-071>073-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT SUN AUG 3 2003

...SEVERE THUNDERSTORM WATCH 834 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 8 PM
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTHEAST ILLINOIS...

CRAWFORD...CLAY...EFFINGHAM...JASPER...LAWRENCE...RICHLAND

THE SEVERE WEATHER THREAT HAS SHIFTED EAST OF THE AREA.

BAK
Local storm report, Aug 3, 6:27 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
627 PM CDT SUN AUG 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    1/2 S ANNAPOLIS           IL   .75 INCH HAIL
08/03/03   CRAWFORD                       REPORTED BY ESDA.

HJS
Local storm report, Aug 3, 7:00 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
700 PM CDT SUN AUG 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    OLNEY                     IL   WIND DAMAGE
08/03/03   RICHLAND                       TREE DOWN ON A HOUSE.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT AGENCY.

HJS
Local storm report, Aug 3, 7:06 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
706 PM CDT SUN AUG 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    OLNEY                     IL   WIND DAMAGE
08/03/03   RICHLAND                       POWER LINE DOWN. REPORTED
                                          BY LOCAL LAW ENFORCEMENT
                                          AGENCY.

HJS
Local storm report, Aug 3, 8:06 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
806 PM CDT SUN AUG 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    EMDEN                     IL   WIND DAMAGE
08/03/03   LOGAN                          60-65 MPH WINDS AT THE
                                          INTERSECTION OF 136 AND
                                          I-155. REPORTED BY SPOTTER.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:01 PM CDTSevere Thunderstorm WarningILXTazewell59 min
Aug 3, 7:22 PM CDTSevere Thunderstorm WarningILXLogan68 min
Aug 3, 7:46 PM CDTTornado WarningILXLogan44 min
Aug 3, 7:47 PM CDTTornado WarningILXLogan43 min
Aug 3, 7:48 PM CDTSevere Thunderstorm WarningILXMason42 min
Aug 3, 8:05 PM CDTTornado WarningILXMason40 min
Aug 3, 8:31 PM CDTSevere Thunderstorm WarningILXDeWitt59 min
Aug 3, 8:33 PM CDTSevere Thunderstorm WarningILXLogan57 min
Aug 3, 11:51 PM CDTSevere Thunderstorm WarningILXMorgan54 min
Aug 4, 12:01 AM CDTSevere Thunderstorm WarningILXMorgan44 min
Aug 4, 12:02 AM CDTSevere Thunderstorm WarningILXSangamon58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.